Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 4, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Mar 23, 2017, 8:54 PM CDT for Valley County, Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2017, 8:54 PM CDT (01:54 UTC)
- Expired
- Mar 23, 2017, 9:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Valley County, NE
The radar
The North Platte radar (KLNX), 140 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1331 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1799 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.2
The text
As transmitted.
404
WUUS53 KGID 240154
SVRGID
NEC175-240245-
/O.NEW.KGID.SV.W.0004.170324T0154Z-170324T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
854 PM CDT THU MAR 23 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Northern Valley County in central Nebraska...
* Until 945 PM CDT
* At 854 PM CDT, a severe thunderstorm was located near Comstock, or
12 miles west of Ord, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ord, Elyria and Fort Hartsuff State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4174 9875 4161 9875 4146 9921 4174 9921
TIME...MOT...LOC 0154Z 239DEG 23KT 4158 9918
HAIL...1.25IN
WIND...60MPH
$$
Heinlein1 follow-up statement
765
WWUS53 KGID 240245
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
945 PM CDT THU MAR 23 2017
NEC175-240255-
/O.EXP.KGID.SV.W.0004.000000T0000Z-170324T0245Z/
Valley NE-
945 PM CDT THU MAR 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN VALLEY COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However small
hail and gusty winds are still possible with this thunderstorm.
LAT...LON 4174 9875 4161 9875 4146 9921 4174 9921
TIME...MOT...LOC 0245Z 239DEG 23KT 4175 9881
$$
HeinleinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 6:11 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Mar 23, 6:11 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Hastings NE 611 PM CDT Thu Mar 23 2017 .SHORT TERM...(This evening through Friday) Issued at 359 PM CDT Thu Mar 23 2017 Another difficult forecast today through Friday. Challenges included temperatures through the period, precipitation chances and timing of the various precipitation waves. The upper low is approaching from the southwest and the surface low is expected to develop over eastern Colorado and western Kansas this evening. Currently, skies are clearing from west to east and temperatures are warming quickly helping to destabilize the atmosphere. There is and will be a fairly sharp temperature gradient when it's all said and done with for today. Tonight, temperatures will remain fairly mild with breezy south winds and warm moist advection. Tomorrow, there again could be a sharp temperature gradient as the cold front impinges on the forecast area with cooler air in the northwest and temperatures up to the 70s possible in the southeast. On to precipitation chances and timing. Tonight: The high resolution guidance continues to indicate the development of thunderstorms this evening near 00z/7pm across portions of south central Nebraska and north central Kansas. The best chances will be west of a Grand Island, NE to Smith Center, KS line. With plentiful shear and instability, supercells maybe possible with large hail and damaging winds. Think this primary threat will subside in the late evening/early overnight hours as it transitions to more of a stratiform rain chance along the front. Precipitation is possible across the forecast area overnight, but again the best chances are off to the west. Friday: As the upper low moves out over the Central Plains, the frontogenesis along the cold front will keep precipitation chances across north central to southwest Nebraska...this will clip portions of central and south central Nebraska. Guidance today continues to indicate that the dryslot will cover a good chunk of the area tomorrow...currently looking like it will stay dry southeast of a York, NE to Smith Center, KS line for much of the day. Precipitation chances southeast of this line will be quite a bit less, but cannot rule it out. Other things: Did increase southerly winds tonight through tomorrow across the area as well as those behind the front tomorrow from the north. .LONG TERM...(Friday night through Thursday) Issued at 359 PM CDT Thu Mar 23 2017 Precipitation should end during the evening and early overnight hours Friday night with Saturday being dry. Highs on Saturday are expected to be near normal for late March in the 50s to low 60s. The next chance for precipitation will follow quickly for Sunday as the next disturbance moves over the Central Plains. There are still discrepancies in exactly where the disturbance will track, thus have precipitation chances in for much of the area for Sunday afternoon and overnight. As we move through the work week, there will be another chance for precipitation for mid-week. Currently the upper flow looks to split with the the main disturbance being cut off and tracking along the southern CONUS. There are enough discrepancies that confidence is low on how this system will evolve. Temperatures through the week look to be seasonal in the 50s and low 60s. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday evening) Issued at 607 PM CDT Thu Mar 23 2017 Thunderstorms are possible or a few hours this evening. There is a cold front that will move through the area late tonight and winds will turn to the northeast. There will be a chance for showers on and off through the remainder of the period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Billings Wright LONG TERM...Billings Wright AVIATION...JCB
Hazardous weather outlook, Mar 23, 4:04 PM CDT, 4 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 404 PM CDT Thu Mar 23 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 242115- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 404 PM CDT Thu Mar 23 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible across the entire outlook area this evening and overnight, Storms are expected mainly after 5 PM. There will be the potential for some thunderstorms to be strong to severe through the evening hours, mainly west of an Osceola, Nebraska to Osborne, Kansas line. The primary hazards with any severe thunderstorms would be hail to the size of quarter to golfballs and wind gusts near 60 MPH. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated thunderstorms are possible through the day on Friday into Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed mainly after 5 PM today. && More information may be obtained at the following web page: https://www.weather.gov/hastings Billings Wright
In the hours before
Special weather statement, Mar 23, 6:12 PM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Hastings NE
612 PM CDT THU MAR 23 2017
NEZ060-240000-
Dawson NE-
612 PM CDT THU MAR 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWSON COUNTY UNTIL 700
PM CDT...
At 612 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stockville, or 13 miles east of Curtis, moving northeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cozad, Gothenburg, Willow Island and Farnam.
This includes Interstate 80 between mile markers 209 and 228.
LAT...LON 4105 10022 4105 10014 4091 9981 4070 9997
4070 10022
TIME...MOT...LOC 2312Z 209DEG 29KT 4058 10027
HeinleinLocal storm report, Mar 23, 6:58 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
658 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 1 WNW COZAD 40.87N 100.0W
03/23/2017 U0.88 INCH DAWSON NE TRAINED SPOTTER
.
&&
PETRLocal storm report, Mar 23, 7:01 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
701 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 1 WNW COZAD 40.87N 100.0W
03/23/2017 E0.88 INCH DAWSON NE TRAINED SPOTTER
.
&&
PETRSpecial weather statement, Mar 23, 7:49 PM CDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Hastings NE 749 PM CDT THU MAR 23 2017 NEZ039-040-046-240130- Valley NE-Greeley NE-Sherman NE- 749 PM CDT THU MAR 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREELEY...VALLEY AND NORTHWESTERN SHERMAN COUNTIES UNTIL 830 PM CDT... At 749 PM CDT, Doppler radar was tracking a strong thunderstorm near Ansley, or 15 miles east of Broken Bow, moving northeast at 50 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Ord, Arcadia, Elyria and Fort Hartsuff State Park. LAT...LON 4174 9869 4169 9862 4130 9920 4174 9921 TIME...MOT...LOC 0049Z 224DEG 43KT 4134 9934 Heinlein
Local storm report, Mar 23, 8:33 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
833 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 4 W ARCADIA 41.42N 99.21W
03/23/2017 E1.00 INCH VALLEY NE PUBLIC
.
&&
JCBSpecial weather statement, Mar 23, 8:41 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Hastings NE 841 PM CDT THU MAR 23 2017 KSZ005-NEZ083-240230- Phillips KS-Harlan NE- 841 PM CDT THU MAR 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PHILLIPS AND SOUTHWESTERN HARLAN COUNTIES UNTIL 930 PM CDT... At 841 PM CDT, Doppler radar was tracking a strong thunderstorm near Almena, or 12 miles east of Norton, moving northeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Alma, Orleans, Prairie View, Long Island and Woodruff. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 4005 9963 4021 9944 3994 9912 3976 9963 TIME...MOT...LOC 0141Z 234DEG 27KT 3987 9966 JCB
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 7:49 PM CDT | Special Weather Statement | GID | Valley | 41 min |
| Mar 23, 8:01 PM CDT | Severe Thunderstorm Warning | GID | Valley | 44 min |
| Mar 23, 8:41 PM CDT | Special Weather Statement | GID | Harlan | 49 min |
| Mar 23, 8:48 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Furnas, Harlan | 42 min |
| Mar 23, 9:25 PM CDT | Severe Thunderstorm Warning | GID | Adams, Buffalo, Clay, Dawson, Franklin, Furnas and 7 more | 50 min |
| Mar 23, 9:51 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson, Furnas, Gosper | 39 min |
| Mar 23, 10:17 PM CDT | Severe Thunderstorm Warning | GID | Adams, Buffalo, Clay, Dawson, Hall, Hamilton and 6 more | 43 min |
| Mar 23, 10:43 PM CDT | Severe Thunderstorm Warning | GID | Greeley, Hamilton, Howard, Merrick, Nance, Sherman and 1 more | 47 min |
| Mar 23, 10:51 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, Polk, York | 39 min |
| Mar 23, 11:13 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Furnas, Gosper, Harlan, Kearney and 2 more | 47 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.